Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 20, NWS La Crosse, WI

June 4, 2019Mower County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 4, 2019, 9:18 PM CDT for Mower County, Minnesota. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2019, 9:18 PM CDT (02:18 UTC)
Expired
Jun 4, 2019, 9:34 PM CDT
In force
16 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Mower County, MN

The radar

The La Crosse radar (KARX), 115 km from the middle of the area, began a volume at 02:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 4:56 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 2.3 hours before the alert went out and 290 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2019-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 632 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2019-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
632 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1122 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
112 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.4

Open this sounding in Storm Lab

The text

As transmitted.

842 
WUUS53 KARX 050218
SVRARX
MNC099-050245-
/O.NEW.KARX.SV.W.0020.190605T0218Z-190605T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
918 PM CDT Tue Jun 4 2019

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Northeastern Mower County in southeastern Minnesota...

* Until 945 PM CDT.

* At 918 PM CDT, a severe thunderstorm was located over Grand Meadow,
  or 18 miles east of Austin, moving east at 45 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* This severe thunderstorm will remain over mainly rural areas of
  northeastern Mower County, including the following locations...
  Highways 63 And 16, Hamilton, I 90 Exit 193, County Roads 4 And 3,
  Dexter, County Roads 4 And 8 and Interstate 90 And County 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4379 9272 4378 9245 4356 9245 4361 9276
TIME...MOT...LOC 0218Z 276DEG 37KT 4369 9260 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wetenkamp
2 follow-up statements
007 
WWUS53 KARX 050223
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
923 PM CDT Tue Jun 4 2019

MNC099-050245-
/O.CON.KARX.SV.W.0020.000000T0000Z-190605T0245Z/
Mower MN-
923 PM CDT Tue Jun 4 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM CDT
FOR NORTHEASTERN MOWER COUNTY...

At 923 PM CDT, a severe thunderstorm was located over Grand Meadow,
or 21 miles west of Preston, moving east at 45 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Grand Meadow, Racine, Dexter, Elkton, Highways 63 And 16, Hamilton, I
90 Exit 193, County Roads 4 And 3, County Roads 4 And 8 and
Interstate 90 And County 1.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4379 9272 4378 9245 4356 9245 4361 9276
TIME...MOT...LOC 0223Z 276DEG 37KT 4368 9252 

HAIL...1.00IN
WIND...<50MPH
 
$$

Wetenkamp
997 
WWUS53 KARX 050234
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
934 PM CDT Tue Jun 4 2019

MNC099-050244-
/O.CAN.KARX.SV.W.0020.000000T0000Z-190605T0245Z/
Mower MN-
934 PM CDT Tue Jun 4 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MOWER COUNTY IS
CANCELLED...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning has
been cancelled.  However heavy rain is still possible with this
thunderstorm.

LAT...LON 4379 9272 4378 9245 4356 9245 4361 9276
TIME...MOT...LOC 0233Z 276DEG 37KT 4367 9236 

$$

Wetenkamp

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 6:32 PM CDT, 2 hours 46 minutes earlier.

Area forecast discussion, Jun 4, 6:32 PM CDT, 2 hours 46 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
632 PM CDT Tue Jun 4 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 302 PM CDT Tue Jun 4 2019

Main short-term fcst concerns are SHRA/TSRA chances tonight and
potential of a severe threat with them.

18z data analysis had low pressure near the Man/MN border with a
cold front southward thru the eastern Dakotas. Locally, a strato-cu
deck covered much of the fcst area, left over from the SHRA/TSRA
this morning. These clouds holding temps down across much of the
fcst area. However elsewhere southerly flow ahead of the low/front
was pulling a warm, moist, unstable airmass northward into MN/IA/WI.
Main dew point/CAPE axis extended from western/central IA into
western MN. Convection across parts of W-C and NW MN ahead of the
front early this afternoon while the rest of MN/IA/WI was generally
precip free.

Model runs of 04.12z initialized well. Solutions similar (as the
synoptic scale) as a shortwave over the Dakotas early this afternoon
slides into MN this evening, then across WI/IA overnight/early Wed
morning, followed by rising hgts/ridging later Wed morning/
afternoon. However, plenty of meso-scale/convection differences
impacting the sensible weather outcome tonight. Short-term fcst
confidence is average to good this cycle.

Airmass continues to destabilize over the area this afternoon as the
S-SW lower level flow continues to pull a moisture plume into the
region. NAM/GFS still prog a 70F+ sfc dew point plume northward into
the area by 00z this evening, which continues to look too robust.
ECMWF/RAP with sfc dew points in the 60s look more reasonable based
on 18z obs and current state of crop development across the
mid/upper MS valley. Either way, model consensus builds a plume of
2K to 3K J/KG MUCAPE over the area for late this afternoon/early
this evening. However, 0-3KM and 0-6KM shear progged on the weak
side, 15-25kts in the 0-3KM layer, and 15-30kts in the 0-6KM layer.
The cold front and shortwave to move into MN this evening, providing
the forcing/lift to initiate convection in the airmass over the
area. All models initiating convection NW of the fcst area thru the
rest of the afternoon with this convection propagating SE
into/across most of the fcst area mainly during the mid evening into
overnight hours tonight. However, CAMs as well as NAM, GFS, GEM,
ECMWF all have a different evolution on the timing/coverage of the
convection as it would move SE across the fcst area. Enough CAPE for
pulse hail producing TSRA tonight, with potential for a wind threat
if storms can evolve into a complex and develop a line/bow echo of
storms. This the thinking for the enhanced severe storm risk across
portions of the fcst area near/north of I-94 tonight. (What stronger
0-3/0-6KM shear is progged tonight is across the northern portions
of the fcst area) See SWODY1 for more info on tonights severe risks.

Front goes thru very late tonight/early Wed morning with a switch to
NW winds, some drying of the lower levels and rising hgts aloft
behind the passing shortwave. After some small SHRA/TSRA chances
early Wed morning, a generally dry day expected. Even with some
cooling behind the front, mixed 925mb temps support the blend of
guidance highs mostly in the mid 70s to lower 80s on Wed.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 302 PM CDT Tue Jun 4 2019

Wednesday night into Friday...The 04.12z GFS/NAM/ECMWF are in good
agreement in building ridge axis into the Upper Great Lakes Region.
Subsidence underneath the upper level/surface ridge will allow for
mostly sunny skies and dry weather. Temperatures are expected to be
near or slightly above normal...with highs rising into the 70s to lower
80s.

Main forecast concerns Friday night into Tuesday are precipitation
chances Sunday into Tuesday. Upper level ridge breaks down over
the Upper Great Lakes Region and upper level trough/closed low
slowly moves into the Ohio River Valley Sunday into Tuesday. The
forecast area remains on the northern periphery of the closed
upper low and provides small chances of showers and thunderstorms
mainly over the southern half of the forecast area. The 04.12z
GFS/ECMWF/GEM are in decent agreement in digging upper level
trough over the Northern Plains States/Upper Great Lakes region
Monday into Tuesday. This will produce periodic small chances of
showers/thunderstorms across the forecast area early next week.
With the upper closed low/upper level trough over the forecast
area for much of the period...temperatures will be near to
slightly below normal. 04.12z GFS/ECMWF suggest 925mb temperatures
to be in the plus 14 to plus 18 degrees celsius range through the
period and high temperatures are expected to climb mainly into
the 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 632 PM CDT Tue Jun 4 2019

Limited time to dive into forecast details but focusing periods of
IFR on main convection time. Wind gusts in excess of 50 kts with
line as it progresses east along with short periods of limited
visibilities. Also watching for other convection to move in later
this evening so loosely timed that as well.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...RRS
LONG TERM...DTJ
AVIATION...Shea
Hazardous weather outlook, Jun 4, 8:50 PM CDT, 28 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
850 PM CDT Tue Jun 4 2019

IAZ011-030-MNZ079-088-096-WIZ032-033-041-053-054-061-051100-
Allamakee-Clayton-Wabasha-Winona-Houston-Buffalo-Trempealeau-
La Crosse-Vernon-Crawford-Grant-
850 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of northeast
Iowa...southeast Minnesota...and southwest Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected into the overnight hours. The
threat for severe weather is lowering, but a few stronger storms
could still produce gusty winds, lightning, and small hail.

Flooding continues along portions of the Mississippi River.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

Flooding will continue along portions of the Mississippi River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no longer expected tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

IAZ008>010-018-019-029-MNZ086-087-094-095-WIZ017-029-034-042>044-
055-051100-
Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted-
Mower-Fillmore-Taylor-Clark-Jackson-Monroe-Juneau-Adams-Richland-
850 PM CDT Tue Jun 4 2019

This Hazardous Weather Outlook is for parts of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected into the overnight hours.
The threat for severe weather is lowering, but a few stronger storms
could still produce gusty winds, lightning, and small hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a slight chance for thunderstorms Wednesday morning.

A small chance of thunderstorms is forecast from Saturday night
through Monday morning. Severe weather is not expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is no longer expected tonight.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Shea

In the hours before

Special weather statement, Jun 4, 8:11 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service La Crosse WI
811 PM CDT Tue Jun 4 2019

WIZ042-050200-
Monroe-
811 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN MONROE COUNTY...

At 810 PM CDT, a strong thunderstorm was located near Fort Mc Coy, or
near Sparta, moving east at 45 mph.

Winds in excess of 40 mph and half inch hail are possible with this
storm.

Locations impacted include...
Sparta, Tomah, Fort Mc Coy, Cataract, Warrens, Oakdale, Wyeville,
Valley Junction, Jellystone Park Near Warrens, Mill Bluff State
Park, and Shennington.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4392 9091 4411 9091 4416 9033 4416 9031
      4394 9031
TIME...MOT...LOC 0110Z 254DEG 39KT 4401 9074

CA
Local storm report, Jun 4, 8:38 PM CDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
838 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0824 PM     TSTM WND GST     4 NE SPARTA             43.98N 90.75W
06/04/2019  E45 MPH          MONROE             WI   TRAINED SPOTTER

&&

SHEA
Local storm report, Jun 4, 8:39 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
839 PM CDT TUE JUN 4 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0801 PM     TSTM WND DMG     1 NE SPARTA             43.95N 90.80W
06/04/2019                   MONROE             WI   TRAINED SPOTTER

            SEVERAL TREES REPORTED DOWN. TIME ESTIMATED
            FROM RADAR.

&&

LAWRENCE
Special weather statement, Jun 4, 8:47 PM CDT, 31 minutes before
Special Weather Statement
National Weather Service La Crosse WI
847 PM CDT Tue Jun 4 2019

MNZ095-050245-
Fillmore-
847 PM CDT Tue Jun 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT FILLMORE COUNTY...

At 846 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Lanesboro to near Spring Valley.
Movement was east at 40 mph.

Winds in excess of 30 mph and penny size hail are possible with these
storms.

Locations impacted include...
Preston, Chatfield, Spring Valley, Rushford, Harmony, Mabel,
Lanesboro, Wykoff, Fountain, Canton, and Fillmore.

If outdoors, consider seeking shelter inside a building.

LAT...LON 4385 9245 4385 9173 4350 9173 4350 9244
TIME...MOT...LOC 0146Z 283DEG 36KT 4379 9197 4366 9248

CA
Special weather statement, Jun 4, 9:01 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
901 PM CDT Tue Jun 4 2019

WIZ061-050245-
Grant-
901 PM CDT Tue Jun 4 2019

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT GRANT COUNTY...

At 900 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Boscobel to near Bloomington.
Movement was southeast at 35 mph.

Winds of 40 to 50 mph are possible with these storms.

These storms will be near...
  Lancaster around 910 PM CDT.
  Muscoda around 915 PM CDT.
  Platteville and Dickeyville around 935 PM CDT.
  Cuba City and Hazel Green around 945 PM CDT.

Other locations impacted by these storms include Arthur, Highway 61
And County T, Montfort, Beetown, County Roads K And T, Lancaster
Municipal Airport, Blue River, Millville, Woodman and Georgetown.

If outdoors, consider seeking shelter inside a building until the
storms pass.

LAT...LON 4263 9070 4267 9086 4292 9114 4307 9089
      4308 9085 4312 9074 4317 9069 4318 9061
      4321 9055 4320 9043 4251 9042 4251 9064
TIME...MOT...LOC 0200Z 310DEG 31KT 4320 9065 4288 9085

Wetenkamp
Special weather statement, Jun 4, 9:13 PM CDT, 5 minutes before
Special Weather Statement
National Weather Service La Crosse WI
913 PM CDT Tue Jun 4 2019

MNZ094-050245-
Mower-
913 PM CDT Tue Jun 4 2019

...A STRONG THUNDERSTORM WILL AFFECT MOWER COUNTY...

At 912 PM CDT, a strong thunderstorm was located near Grand Meadow,
or 15 miles east of Austin, moving east at 45 mph.

Penny size hail is possible with this storm.

Locations impacted include...
Austin, Grand Meadow, Le Roy, Adams, Brownsdale, Rose Creek, Racine,
Mayville, Dexter, Waltham, Elkton, Sargeant, Taopi, County Roads 4
And 8, Renova, I 90 Exit 183, County Roads 1 And 15, I 90 Exit 181,
Highways 63 And 16 and Hamilton.

Periods of heavy rainfall is also occurring with this storm, and may
cause localized ponding of water. Do not drive your vehicle through
flooded roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4383 9245 4351 9245 4351 9293 4384 9294
TIME...MOT...LOC 0212Z 276DEG 37KT 4369 9267

Wetenkamp

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:15 PM CDTSpecial Weather StatementARXHouston75 min
Jun 4, 8:47 PM CDTSpecial Weather StatementARXFillmore58 min
Jun 4, 9:13 PM CDTSpecial Weather StatementARXMower32 min
Jun 4, 9:30 PM CDTSpecial Weather StatementARXFillmore45 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.